Name: Kevin Age: 24 Sex: Male Height: 5'10" Weight: 163 lbs Race: Caucasian
I understand that the following is a large wall of text, but I beg of anyone with experience or expertise to please read my case.
For about four years I was on 20 mg/day Citalopram for mild social anxiety/mild depression. Around September/October of last year I felt that I was ready to slowly taper off of my medication (in retrospect I now know I should have done this under consultation with a physician and wish that I had done so). I decreased my dose slowly over the course of a few months, taking my last 1/8th of a dose in late/mid February.
I didn't have anything that I would have identified as immediate withdrawal symptoms, though my wife does think that I became increasingly anxious as I tapered off. My primary reasons for coming off of the medication were that I disliked the side effect making it difficult to climax, I felt emotionally flat, and did not want to remain dependent on a medication forever.
About 3 weeks later while at work, I suffered what I would most closely describe as a spontaneous panic attack with seemingly no mental provocation, feeling a flush of heat in my core, extremely rapid heart rate and extreme anxiety. A couple of times during that day I had a sensory disturbance consisting of eye floaters (raining downward through my field of vision briefly) and a very short period of ear ringing. I was essentially unable to sleep for that night and my heart rate remained very high for me (>100-110, previous to this my resting heart rate was around 60-70).
The next morning I went to my university health center and I was prescribed Clonazepam to manage my panic/heart rate/etc. My Citalopram was reinstated at 10 mg and we have slowly increased it to 30 mg since then and they want me to go up to 40 next week.
I took 0.5 mg of clonazepam three times per day for four days and then tapered my dose down to zero, having been on the clonazepam for a total of three weeks. As soon as I came off of the clonazepam I began to have strong ringing of the ears, extreme insomnia, anxiety, heart palpitations and occasionally high blood pressure.
I went to the ER for having a racing heart, palpitations, and burning/tingling sensations of the skin. They performed an EKG which was normal. They performed a head CT scan which was normal. Complete blood count, liver enzyme tests, and thyroid level tests returned normal.
After four days of what seemed like literally no sleep, my university health center put me back on the clonazepam and I'm currently taking 0.75 mg per day to manage my symptoms until we reach what they are calling a "therapeutic dose" of the citalopram.
My physician consulted with two staff psychiatrists on my case, one who recommended remaining on the clonazepam until that "therapeutic" point is reached and one who recommended putting me on risperidol.
I should clarify that I am a doctoral student in molecular biology (done with classes, but doing biomedical research at this point), but that my time as a student has been fairly easy-going and nothing much changed that I can tell in terms of my mental state to provoke these issues.
While I was on/tapering off of the clonazepam I was unable to concentrate enough to work, and I'm on leave from work for now. I do currently have more-or-less constant minor ear ringing at the moment but the benzo seems to be keeping most of my symptoms at bay for the moment. I do have difficulty concentrating. I am afraid of remaining on benzodiazepines long term as I'm aware of their long term effects.
I've read case reports in the literature of delayed onset symptoms often being permament; I'm terrified that I won't get better and I'd really appreciate any additional opinions anyone in this community could offer my case and whether the course of action my physician has decided on makes sense or any sort of referral for communication with someone who has expertise treating these issues.
I have a strong conviction that something physical is going on in my brain as a result of the SSRI discontinuation that is distinct from the typical constellation of SSRI withdrawal symptoms, and I continue to worry whether I'm on the correct course of treatment.
It has been exactly 1 month since the issues I've described began.
Thank you for your time.
Edited by Petunia, 12 April 2017 - 09:29 PM.
added paragraph breaks for easier reading